Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting Meds Soon?
Jan 24, 2010

I was diagnosed in October 2005 and have never been on meds. My VL has always been low to undetectable. Low being 250 copies max. My CD4 has flunctuated from about 800 to 450 over the years (starting at 450 when 1st diagnosed, then increasing, to leveling off around 500).

With my latest labs, my VL was 249 copies (real low), my CD4 was 457, and my CD4% was 13%. The CD4 percentage suggest treatment. What does a low VL and a low CD4 % suggest about disease progression and virus virality (is this a strong strain in your opinion)?

So my issue is CD4 and not necessarily VL. Are there meds more appropriate to increasing CD4 count?

This is my first set of labs with CD% below 14/15%. Would you suggest starting meds now?

Response from Dr. Holodniy

You don't indicate what the CD4% has been doing the last 5 years. It your CD4% was much higher a year or two ago and now you are sitting at 13% then this is a significant decline, regardless of what your CD4 count or viral load were doing. It could be a virulent strain, or in rare cases, whatever viral load test you are using, may not be effectively measuring the correct copy number of your viral load. It may be worth rechecking your viral load with another kind of test to make sure if all your viral loads have been with the same assay. Regardless, I would be reacting to the CD4% and suggesting that HIV treatment be started now.



Previous
CD$ keeps on rising
Next
VL test results question

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement